Flood, Marion
- When
- May 14, 8:48 PM CST to May 16, 5:31 PM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Precipitation was fairly evenly distributed through the month, however there was a period of heavier rainfall that occurred in two rain events during the middle of the month. The rain of 1 to 2 inches caused some relatively minor flooding over southern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Precipitation was fairly evenly distributed through the month, however there was a period of heavier rainfall that occurred in two rain events during the middle of the month. The rain of 1 to 2 inches caused some relatively minor flooding over southern Iowa. Flooding was relatively minor and mainly restricted to agricultural lands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 5:25 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT THU MAY 14 2009 UPDATED AVIATION DISCUSSION .SHORT TERM.../TONIGHT THROUGH SUN/ SFC HIGH PRESSURE CURRENTLY SITUATED OVER SOUTHERN IOWA...WILL CONTINUE TO TRACK EASTWARD TONIGHT ALLOWING FOR SOUTHERLY WINDS ACROSS THE AREA BY THIS EVENING INTO LATE TONIGHT. AN UPPER LEVEL TROUGH WILL CONTINUE TO DIG INTO THE NRN PLAINS...WITH A SHORTWAVE ROUNDING THE BASE OF THE TROUGH EXPECTED TO EJECT NORTHEASTWARD INTO THE AREA LATE TONIGHT INTO FRIDAY MORNING. WAA AHEAD OF THIS SYSTEM WILL ALLOW FOR INCREASING CLOUDS LATE AND THE CHANCE FOR PRECIPITATION LATE TONIGHT. THETA-E RIDGE TO PUSH NORTHWARD THROUGH THE SOUTHERN HALF OF THE CWA LATE TONIGHT...WITH THE CHANCE FOR SOME ELEVATED THUNDERSTORMS ACROSS FROM ABOUT HWY 20 TO HWY 30 SOUTHWARD. MODELS INDICATING THE BEST LIFT ACROSS SOUTH CENTRAL TO SOUTHEAST IOWA...WHERE CURRENTLY HAVE THE HIGHEST POPS AS WELL. DECENT MOISTURE RETURN...SO EXPECT AROUND A TENTH TO QUARTER OF AN INCH OF PRECIP WITH LOCALLY HIGHER AMOUNTS POSSIBLE. AFOREMENTIONED MOISTURE RETURN CONTINUES TOMORROW AND IS DEPICTED NICELY ON NAM/GFS 300K ISENT SFCS JUST ABOVE THE SHALLOW INVERSION. BOTH SHOW PROLONGED PERIOD OF MOISTURE TRANSPORT/CONVERGENCE IN 30-40KT FLOW FOCUSED ON SRN IA. THIS SHOULD HAVE LITTLE TROUBLE BEING REALIZED AS BOTH MODELS SURGE ELEVATED INSTABILITY INTO CENTRAL AND SERN IA WITH LITTLE CIN COUPLED WITH BROAD SYNOPTIC SCALE FORCING SO CONVECTION SEEMS LIKE A GOOD BET. HAVE BOOSTED POPS FURTHER INTO CATEGORICAL. BUFR SOUNDINGS STRUGGLE TO MIX LOWEST 1KM EVEN DURING PEAK HEATING SO SURFACE BASED THREAT LOOKS TO HAVE SMALL WINDOW AND ALSO STRUGGLES TO PHASE WITH BEST 1KM SHEAR. THIS SHOULD REDUCE TOR THREAT EVEN THOUGH LCL/LFCS WILL BE QUITE LOW. ALTHOUGH ADEQUATE ELEVATED INSTABILITY WILL BE PRESENT...EFFECTIVE SHEAR /1-6KM/ ABOVE THE INVERSION IS WEAK/MODERATE AT BEST SO THIS MAY REDUCE SVR /HAIL/ THREAT SOMEWHAT...BUT INSTABILITY MAY OVERCOME THAT DIFFICIENCY. AGREE WITH SPC OUTLOOK THAT BETTER CHANCES COME TOGETHER IN THE SE...BUT STILL MORE LIKELY BETTER S AND E OF FORECAST AREA. SYSTEM SHOULD EXIT OVERNIGHT WITH FAIR AND COOL/DRY WEATHER THROUGHOUT THE WEEKEND AS SFC RIDGE SETTLES INTO MO RIVER VALLEY. 12Z ECMWF AND DOMESTIC MODELS HAVE BEEN STEADFAST IN THEIR RESPECTIVE CORNERS...ECMWF WITH PRECIP AND STRONGER NW FLOW SHORT WV WHILE NAM/GFS REMAIN DRY. THIS WILL HAVE TO BE WATCHED...BUT CONFIDENCE NOT GREAT ENOUGH TO INTRODUCE ANYTHING QUITE YET. FRI TEMPS...ESPECIALLY AROUND MCW/ALO...SOMEWHAT OF A CONCERN WITH BUFR SOUNDINGS SHOWING LITTLE MIXING AND HIGHS BELOW EVEN THE COOLEST NAM MOS. HAVE NOT GONE TOO EXTREME...STILL WITHIN THE REALM OF GUIDANCE...BUT TOWARD THE COOL END THERE. WEEKEND WILL BE UNSEASONALLY COOL...BUT RAW TEMPS AGAIN SUGGEST TOWARD THE COOL END OF GUIDANCE BUT NOT MUCH MORE. AIRMASS WILL BE QUITE DRY TOO WITH DEWPOINTS DROPPING INTO THE 20S/30S DURING AFTERNOON MIXING. .LONG TERM.../SUN NIGHT THROUGH THU/ CONFIDENCE REMAINS QUITE LOW IN THE THIS PERIOD. ENSEMBLE AND DETERMINISTIC MODELS HAVE SHOWN LITTLE CONSENSUS OVER THE PAST FEW DAYS. MAIN DIFFERENCES REVOLVE AROUND STRENGTH OF THE CENTRAL CONUS RIDGE AND SRN EXTENT OF FRONTAL PUSH AROUND MIDWEEK. GFS KEEPS BOUNDARY ACROSS DAKOTAS AND MN 12Z WED WHILE THE ECMWF PUSHES IT ALL THE WAY TO I70. HPC HAS FAVORED GFS/ECMWF ENSEMBLES AS A MIDDLE OF THE ROAD APPROACH AND THIS RESULTS IN FRONT MAKING IT NO FARTHER SOUTH THAN NRN IA. THUS HAVE CONTINUED SLIGHT CHANCE WORDING...MAINLY NORTH...TUE NIGHT INTO THU. TEMPS SHOULD BE SEASONAL AND FAIRLY WARM. EVEN WITH THE MORE AGGRESSIVE FRONTAL PUSH OF THE ECMWF...ITS SOUNDINGS ARE STILL FAIRLY WARM. EVEN MORE SO THAN THE GFS AT TIMES. && .HYDROLOGY... HAVE ISSUED FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST IOWA FRI. CPC/IEM SOIL MOISTURE INDICATORS SHOW GROUND IS QUITE MOIST IN THESE AREAS. PRECIP/CONVECTION SHOULD BE EFFICIENT RAINERS AS WELL WITH VERY LOW LCLS/LFCS CREATING VERY DEEP WARM CLOUD DEPTHS /11KFT/ WITHIN THIS MOISTURE TRANSPORT. PWS WELL IN EXCESS OF 1.5 ARE IN PLACE FRI...AROUND 175 PERCENT NORMAL WITH K INDICES PUSHING 40. RFC QPF ENSEMBLES SUGGEST CHARITON...OSKALOOSA AND POSSIBLE OTTUMWA EXCEEDING FLOOD STAGE. 1HR FLASH FLOOD GUIDANCE IS DOWN TO AROUND AN INCH IN SPOTS. && .AVIATION...15/00Z HIGH CIRRUS TO MOVE IN AHEAD OF THE NEXT SYSTEM AND WILL START SPREADING SOME LOWER VFR CIGS ACROSS THE SOUTHER CWA LATER TONIGHT. ALSO COULD SEE SOME SHOWERS AND ISOLATED THUNDERSTORMS SPREAD NORTHWARD OUT OF NORTHERN MISSOURI LATE TONIGHT MAINLY IMPACTING KOTM AND KDSM. SHOWERS AND IFR CEILINGS TO SPREAD NORTHWARD FRIDAY MORNING AND CONTINUE THRU MUCH OF THE REMAINDER OF THE PERIOD...ALONG WITH OCNL THUNDER. HAVE HANDLED WITH CB MENTIONS FOR NOW. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FRI /12Z-00Z/ PORTIONS OF SOUTH CENTRAL AND SOUTHEAST && PUBLIC/HYDROLOGY...MJA/BSS AVIATION...MOYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU MAY 14 2009 IAZ061-062-073>075-081>086-092>097-151015- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 400 PM CDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT...ESPECIALLY SOUTH OF INTERSTATE 80. A FEW STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FRIDAY THROUGH THE EVENING HOURS. THERE IS A POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 80. HEAVY RAIN IS POSSIBLE WITH THE THUNDERSTORM ACTIVITY...WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH WEDNESDAY OF NEXT WEEK. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY. IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-151015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON- 400 PM CDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT...ESPECIALLY SOUTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FRIDAY THROUGH THE EVENING HOURS. SEVERE WEATHER CHANCES ARE LOW DURING THIS PERIOD. THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MJA
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164385, 164394, 164386, 164392.